Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 12, 2019, 8:03 PM EDT for Nicholas County, Webster County, West Virginia. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2019, 8:03 PM EDT (00:03 UTC)
- Expired
- Apr 12, 2019, 8:16 PM EDT
- In force
- 13 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nicholas County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:05 PM EDT | HAIL 1 | Craigsville, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted.
041
WUUS51 KRLX 130003
SVRRLX
WVC067-101-130030-
/O.NEW.KRLX.SV.W.0005.190413T0003Z-190413T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
803 PM EDT Fri Apr 12 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
East central Nicholas County in southeastern West Virginia...
Southwestern Webster County in northeastern West Virginia...
* Until 830 PM EDT.
* At 803 PM EDT, a severe thunderstorm was located over Craigsville,
or 8 miles northwest of Richwood, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camden-On-gauley, Craigsville, Camden On Gauley, Calvin and Upper
Glade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3828 8036 3823 8071 3834 8072 3847 8038
3835 8035
TIME...MOT...LOC 0003Z 251DEG 33KT 3832 8063
HAIL...1.00IN
WIND...60MPH
$$
251 follow-up statement
696
WWUS51 KRLX 130016
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
816 PM EDT Fri Apr 12 2019
WVC067-101-130025-
/O.CAN.KRLX.SV.W.0005.000000T0000Z-190413T0030Z/
Nicholas WV-Webster WV-
816 PM EDT Fri Apr 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Hail the size of quarters
was reported near Craigsville.
LAT...LON 3828 8036 3823 8071 3834 8072 3847 8038
3835 8035
TIME...MOT...LOC 0014Z 251DEG 33KT 3836 8049
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:57 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 12, 7:57 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 757 PM EDT Fri Apr 12 2019 .SYNOPSIS... Cold fronts exits east this evening. Few showers or storms could linger higher elevations. Severe storm potential Sunday. High pressure Tuesday. Next system next Thursday. && .NEAR TERM /THROUGH SATURDAY/... As of 605 PM Friday... The cold front associated with a large occluded low pressure system centered over Lake Superior is pushing through the RLX CWA at this time. A narrow/broken line of showers and storms have developed just ahead of this feature in eastern KY, and are quickly moving NNE into southern and central WV. Latest Hi- res guidance indicates the majority of this activity will clear the FA after 06Z as the cold front continues to push through the region. However, will maintain slight POPs in southeastern areas through the remainder of the night as the frontal boundary stalls and a low level axis of convergence lingers just south of the region. As of 230 PM Friday... High resolution models reflects a good handle of cold front and associated convection spreading east northeast early this evening. Radar images indicated that most of the convection has diminished in intensity with no thunder, except for a small line of storms developing behind the front nearby the Tri-State area this afternoon. Most if not all of the activity will tapper off early this evening. Relatively cooler airmass advects in behind the front with dewpoints in the mid to upper 40s. Abundant cloud cover will prevent strong radiational cooling keeping temperatures in the warm side for tonight. A break in shower activity can be expected later tonight into Saturday with a secondary cold front vanishing as it moves overhead our forecast area. Very little to none precipitation is expected with this second front. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 245 PM Friday... A strong developing storm system will lift north towards the region late Saturday and will affect the region on Sunday. Main forcing with the system will lift northward and into the Great Lakes on Sunday with the the trailing cold front pushing through Sunday afternoon and evening. Very moist air mass out ahead of the front will enhance rainfall totals, especially with convection out ahead and along the front. Afternoon heating along with 500 to 1000 J/kg mixed-layered CAPE out ahead of the front will intensify storms as they progress through the region during the afternoon and evening. Very gusty winds and damaging winds are possible with the intensifying convection as well. SPC has the entire area under an enhanced, slight risk for severe Sunday afternoon and evening. System and frontal boundary exist late Sunday and early Monday ending the any left over showers or thunderstorms. Cooler and windy conditions will prevail behind the front on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 250 PM Friday... Dry and increasingly warmer for Tuesday through Wednesday under the influence of high pressure. Another system is expected to affect the area towards the Thursday Friday time frame. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 750 PM Friday... Scattered showers and thunderstorms have developed along and ahead of a cold front that is pushing through the region. Latest radar analysis shows an area of showers and storms moving towards EKN with MVFR or possibly brief IFR Vsbys there from this activity in the first several hours of the TAF issuance. Elsewhere, conditions will be VFR to begin this evening. The cold front will push ease of the region by around 04Z, with any remaining thunderstorm activity departing the northeast mountains. However, showers could linger through Saturday morning, particularly near BKW as the frontal boundary stalls south of the forecast area. High pressure will then build into the area overnight from the west, with light and variable winds expected area-wide. Given the rainfall from today and light winds tonight, there is a possibility of fog developing at several terminals. If fog develops tonight, IFR conditions will be possible. Thinking the greatest opportunity for fog development would be at EKN, but it is also possible at CRW and BKW. This will be something to monitor overnight as conditions winds diminish. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: IFR conditions in fog could develop at EKN, CRW, and BKW. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M M M H M M L L EKN CONSISTENCY H H H H H M L H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M H H M H H H H H H H H AFTER 00Z SUNDAY... IFR possible in showers and thunderstorms Sunday into Sunday night. IFR possible in showers and stratus on Monday, especially in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/ARJ NEAR TERM...ARJ/RG SHORT TERM...JS LONG TERM...JS AVIATION...RG
Hazardous weather outlook, Apr 12, 4:40 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 440 PM EDT Fri Apr 12 2019 WVZ011-016-018>020-027>034-039-040-515>526-132045- Tyler-Roane-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 440 PM EDT Fri Apr 12 2019 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More substantial severe weather may occur Sunday into Sunday evening as a powerful storm system impacts the area. A Slight Risk of severe weather is currently outlooked for much of the area by the Storm Prediction Center. Strong damaging winds are currently expected to be the primary severe weather threat. In addition to the severe weather threat, numerous showers and thunderstorms may result in a few areas experiencing high water impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>015-017-024>026-132045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Wirt- Mingo-Logan-Boone- 440 PM EDT Fri Apr 12 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Substantial severe weather may occur Sunday into Sunday evening as a powerful storm system impacts the area. An Enhanced Risk of severe weather is currently outlooked for much of the area by the Storm Prediction Center. Strong damaging winds are currently expected to be the primary severe weather threat, although an isolated tornado may also occur. In addition to the severe weather threat, numerous showers and thunderstorms may result in a few areas experiencing high water impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 12, 2:21 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019
KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019
...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...
At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.
Winds in excess of 40 mph and small hail are possible with these
showers.
Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 179 and 191.
Interstate 64 in West Virginia between mile markers 1 and 10.
LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295
MEKSpecial weather statement, Apr 12, 2:44 PM EDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Charleston WV 244 PM EDT Fri Apr 12 2019 OHZ086-087-WVZ006-007-121915- Gallia-Lawrence-Mason-Cabell- 244 PM EDT Fri Apr 12 2019 ...A THUNDERSTORM WILL AFFECT GALLIA...SOUTHEASTERN LAWRENCE...WEST CENTRAL MASON AND NORTH CENTRAL CABELL COUNTIES... At 243 PM EDT, a strong thunderstorm was located 11 miles east of Lake Vesuvius, moving northeast at 55 mph. Winds in excess of 40 mph and small hail are possible with this storm. Locations impacted include... Point Pleasant, Gallipolis, Waterloo, Aid, Crown City, Athalia, Henderson, Leon, Adamsville, Southside, Scottown, Ashton, Gallopolis Ferry, Gage and Green Bottom. LAT...LON 3847 8242 3859 8259 3899 8227 3871 8190 TIME...MOT...LOC 1843Z 222DEG 46KT 3861 8242 MEK
Special weather statement, Apr 12, 6:57 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Charleston WV 657 PM EDT Fri Apr 12 2019 WVZ015-517-519-122330- Kanawha-Northwest Nicholas-Northwest Fayette- 657 PM EDT Fri Apr 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA AND NORTHWESTERN FAYETTE COUNTIES... At 656 PM EDT, a strong thunderstorm was located near Powellton, or 14 miles west of Fayetteville, moving northeast at 40 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park, Burnwell, Powellton, Handley, Swiss and Eskdale. This includes West Virginia Turnpike between mile markers 67 and 77. LAT...LON 3802 8142 3813 8147 3831 8111 3815 8099 TIME...MOT...LOC 2256Z 240DEG 34KT 3812 8136 25
Special weather statement, Apr 12, 7:47 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Charleston WV 747 PM EDT Fri Apr 12 2019 WVZ519-520-130000- Southeast Nicholas-Northwest Nicholas- 747 PM EDT Fri Apr 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY... At 747 PM EDT, a strong thunderstorm was located over Summersville, moving east at 35 mph. Wind gusts of 40 to 50 mph and pea size hail are possible with this storm. Locations impacted include... Summersville, Craigsville, Calvin and Canvas. This includes Route 19 between mile markers 37 and 44. LAT...LON 3820 8090 3828 8091 3838 8067 3827 8052 TIME...MOT...LOC 2347Z 252DEG 31KT 3826 8083 25
Local storm report, Apr 12, 7:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL SUMMERSVILLE 38.28N 80.84W
04/12/2019 E0.75 INCH NICHOLAS WV PUBLIC
POWER ALSO OUT
&&
EVENT NUMBER RLX1901445
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:34 PM EDT | Special Weather Statement | RLX | Barbour | 11 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.